Excessive Heat, Atchison
- When
- August 6, 12:00 PM CST to August 17, 7:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
An upper level ridge of high pressure, persisted across the region from August 6th though August 17th. The combination of heat and humidity, produced heat index readings in the 105 to 115 degrees range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An upper level ridge of high pressure, persisted across the region from August 6th though August 17th. The combination of heat and humidity, produced heat index readings in the 105 to 115 degrees range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 11:26 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1226 PM CDT MON AUG 6 2007 ...UPDATED AVIATION... .DISCUSSION... /638 AM CDT MON AUG 6 2007/ HEAT AND HIGH HUMIDITY PLUS MARGINAL RAIN CHANCES OVER NORTHERN MO WILL BE THE PRIMARY WEATHER TOPICS THIS WEEK. EXPANSIVE UPPER HIGH CENTERED OVER THE LOWER MS VALLEY WILL MOVE LITTLE THIS WEEK. PERIODIC IMPULSES EMBEDDED WITHIN THE SOUTHERN FRINGES OF THE STRONGER WESTERLIES WILL CONTINUE TO ROLL OUT OF THE CENTRAL ROCKIES AND THROUGH NE/NORTHERN KS/SOUTHERN IA THROUGH WEDNESDAY. A WEAK STATIONARY BOUNDARY FROM NORTHWEST KS THROUGH SOUTHERN IA WILL TRY TO FOCUS MAINLY NOCTURNAL CONVECTION WITHIN THE LOOSELY NIT BAROCLINIC ZONE. WHAT IS LEFT OVER FROM AN EARLIER MCV IS CURRENTLY ROLLING EAST NORTHEAST THROUGH THE SOUTHEAST CORNER OF NE. GENEROUS ISENTROPIC LIFT ON THE 310/315K SURFACES IS BARELY ABLE TO MAINTAIN ISOLATED CONVECTION ACROSS NORTHERN MO DURING THE PRE-DAWN HOURS. HOWEVER...THERE IS STILL A GOOD DEAL OF AC COVERING THE CWA NORTH OF THE MO RIVER SO A FEW MORNING SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY. VERY WARM 700MB TEMPERATURES WILL PUT AN END TO THE RAIN BY LATE MORNING. WILL KEEP MENTION OF LOW CHANCE AND SLIGHT CHANCE POPS OVER THE NORTHERN 1/3 OF THE CWA DUE TO PROXIMITY OF WEAK FRONTAL BOUNDARY. PRECIPITABLE WATER VALUES NEARLY 200 PERCENT OF NORMAL SUGGEST ANY STORMS WHICH CAN HOLD TOGETHER LONG ENOUGH WILL BE VERY EFFICIENT RAIN MAKERS. CUT BACK HIGH TEMPERATURES BY A FEW DEGREES OVER FAR NORTHERN MO DUE TO THE EXPECTED CLOUD COVER. SOUTHERN CWA WILL BE AS WARM AS YESTERDAY. MORNING SURFACE DEWPOINTS BETWEEN 70-75 SHOULD MIX OUT A BIT AND YIELD HEAT INDEX VALUES IN THE 100-106 RANGE. NO HEAT ADVISORY PLANNED FOR TODAY AS I AM NOT EXPECTING ANY GRID POINTS TO REACH THE MAGIC 105 MARK FOR THE NECESSARY 3 HOURS. TOMORROW SHOULD BE A DIFFERENT STORY AS DEWPOINTS INCH UP BY A DEGREE OR TWO AND SURFACE TEMPERATURES MAY INCREASE BY A DEGREE OR TWO AS WELL. WILL LET DAY SHIFT DETERMINE IF AN ADVISORY IS WARRANTED OR IF WE CAN GET 3 DAYS IN A ROW OF HEAT INDEX VALUES OF 105 OR MORE TO BY-PASS THE ADVISORY AND GO STRAIGHT TO A WARNING. MJ && .AVIATION... SHOWERS...THUNDERSTORMS...AND THE CLOUDS HAVE ALL MOVED OFF TO THE NORTHEAST. THIS WILL LEAVE ALL OUR TERMINAL SITES WITH VFR CONDITIONS THROUGH MOST OF THE UPCOMING 24 HOURS. THE ONLY EXCEPTION MIGHT BE A LITTLE MVFR HAZE AROUND SUNRISE TUESDAY MORNING. HOWEVER...WINDS WILL NEED TO DROP OFF IN ORDER FOR THE HUMIDITY AND PARTICULATE MATER TO GET TOGETHER TO HAZE UP THE ATMOSPHERE. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 AM CDT MON AUG 6 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 602 AM CDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HOT AND VERY HUMID CONDITIONS WILL BE A CONCERN FOR THOSE VENTURING OUTDOORS TODAY. AFTERNOON HEAT INDICIES WILL PEAK FROM THE UPPER 90S OVER NORTHEAST MISSOURI TO AROUND 105 IN DOWNTOWN KANSAS CITY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MID MORNING TODAY FROM BETWEEN ST JOSEPH AND KANSAS CITY TO BETWEEN MOBERLY AND KIRKSVILLE. POCKETS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HOTTEST TEMPERATURES OF THE SUMMER PLUS AN INCREASINGLY HUMID AIRMASS...WILL RESULT IN SULTRY CONDITIONS WITH AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE FOR THE UPCOMING WORK WEEK. AT THIS TIME...TUESDAY LOOKS LIKE TI WILL BE THE MOST UNCOMFORTABLE DAY. FOR TUESDAY AND WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE DAY AND A BETTER CHANCE AT NIGHT ACROSS NORTHERN MISSOURI. A WEAK AND NEARLY STATIONARY FRONT FROM NORTHWEST KANSAS THROUGH CENTRAL IOWA IS EXPECTED TO HAVE SCATTERED THUNDERSTORMS FORM ALONG IT FOR THE NEXT SEVERAL DAYS. OUTFLOW BOUNDARIES ASSOCIATED WITH THESE STORMS COULD FORCE THEIR WAY SOUTHWARD INTO NORTHERN MISSOURI MAINLY DURING THE NIGHT...AND BRING A THREAT FOR SCATTERED THUNDERSTORMS. ALTHOUGH THE THREAT OF SEVERE WEATHER WILL BE QUITE LOW...THE VERY SOGGY AIRMASS IN PLACE COULD RESULT IN LOCALLY HEAVY RAINFALL FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MJ
The national radar mosaic for the moment the first event began.
7 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55631, 55632, 55633, 55634, 55635, 55636, 55637.